Drug-Induced Liver Injury
The Washington Manual of Medical Therapeutics helps you diagnose and treat hundreds of medical conditions. Consult clinical recommendations from a resource that has been trusted on the wards for 50+ years. Explore these free sample topics:
-- The first section of this topic is shown below --
- The National Institutes of Health (NIH) maintains a searchable database of over 1000 drugs, herbal medications, and dietary supplements that have been associated with drug-induced liver injury (DILI) at http://livertox.nih.gov/.
- There are three major classifications of DILI that occur as a result of both intrinsic and idiosyncratic hepatotoxicity:
- Hepatocellular injury refers to injury to the liver cell.
- Cholestatic injury refers to injury to the biliary system or to hepatocytes with resulting intrahepatic cholestasis.
- Mixed hepatocellular and cholestatic injury refers to injury to both.
- DILI is associated with approximately 50% of all cases of FHF in the United States, with acetaminophen being the most common causative agent. Acute DILI progresses to chronic injury in 5%–10% of cases.1
- Besides acute DILI, other less common types of DILI include chronic hepatitis, chronic cholestasis, granulomatous hepatitis, fibrosis or cirrhosis, and carcinogenesis. Patients with chronic DILI who develop fibrosis or cirrhosis may show signs of hepatic decompensation comparable with fibrosis or cirrhosis from other etiologies.